Format

Send to

Choose Destination
Drugs. 2007;67(12):1657-63.

Pharmacotherapy of mood disorders and treatment discontinuation.

Author information

1
Institute of Psychiatry, King's College London, London, UK. m.lader@iop.kcl.ac.uk

Abstract

Depression is the most frequent and costly problem in primary care, where most of these patients are seen and treated. In many countries, the public regard antidepressant drugs as 'addictive', partly because of the withdrawal symptoms that can occur when they are discontinued. Indeed, discontinuation (withdrawal) symptoms can follow the stoppage of almost all classes of antidepressants, including selective serotonin receptor inhibitors (SSRIs). This is important because they are widely regarded as drugs of choice for both depression and the anxiety disorders. But is this true withdrawal or merely rebound? The antidepressant discontinuation syndrome is characterised by the time-locked emergence of new, clearly defined and quantifiable signs and symptoms that ensue on stopping or reducing the dose of an antidepressant. Thereby, it meets the criteria for a withdrawal syndrome. The symptoms are not usually severe or protracted. SSRIs vary in their propensity to be associated with a discontinuation syndrome: paroxetine appears to be the most likely. Patients should be warned of the possibility of developing such a reaction, but reassured that it is usually mild and self limiting. Tapering the dose, if practicable, is worthwhile. In severe cases, temporary reinstatement of the SSRI and slower tapering may be necessary. Escalation of antidepressant dosage, or 'street abuse', is rare with antidepressants. The use of antidepressants is generally beneficial, and efforts should be made to optimise our current use of these drugs as well as encouraging the development of newer, better and innovative compounds. To this end, physicians should educate themselves and the public about discontinuation and withdrawal, so that these clinical features can be put in a realistic context.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center